Alert archive / Kentucky / Flash Flood Warnings in 2005

Flash Flood Warning 24, NWS Jackson, KY

July 22, 2005McCreary County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 22, 2005, 3:59 AM EDT for McCreary County, Whitley County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2005, 3:59 AM EDT (07:59 UTC)
Expired
Jul 22, 2005, 8:00 AM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties McCreary County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 96 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2969 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2969 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 220800
FFWJKL
KYC147-235-221200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
359 AM EDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING HAS BEEN EXTENDED FOR...
  WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY
  MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 800 AM EDT

* AT 351 AM EDT...DOPPLER RADAR HAD INDICATED THAT AS MUCH AS 5   
  INCHES OF RAIN HAD FALLEN IN PORTIONS OF WHITLEY AND MCCREARY 
  COUNTIES BETWEEN 12:30 AND 3 AM. ANOTHER ROUND OF THUNDERSTORMS
  WILL MOVE SOUTHEAST ACROSS THE AREA BETWEEN 5 AND 6 AM THIS 
  MORNING...FURTHER AGGRAVATING SWOLLEN CREEKS AND STREAMS.

* LOCATIONS THAT HAVE BEEN PARTICULARLY HIT HARD INCLUDE HOLYHILL
  IN EASTERN MCCREARY COUNTY...DUCK RUN...AYERS...AND ZION HILL IN 
  WHITLEY COUNTY. PEOPLE TRAVELING ALONG INTERSTATE 75 IN SOUTHERN
  WHITLEY COUNTY SHOULD BE ON THE LOOKOUT FOR HIGH WATER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3660 8455 3661 8395 3669 8399 3677 8402
      3684 8410 3687 8446

$$

GEOGERIAN
2 follow-up statements
000 
WGUS73 KJKL 220922
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
522 AM EDT FRI JUL 22 2005

KYC147-235-221200-
WHITLEY KY-MCCREARY KY-
522 AM EDT FRI JUL 22 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 800 AM EDT FOR MCCREARY 
AND WHITLEY COUNTIES...

SHOWERS AND THUNDERSTORMS WILL MOVE BACK OVER SATURATED GROUNDS IN 
SOUTHEASTERN MCCREARY COUNTY AND SOUTHERN WHITLEY COUNTY BETWEEN 
5:30 AND 6 AM. RAINFALL AMOUNTS BETWEEN 5:30 AND 7 AM COULD TOTAL UP 
TO AN INCH. EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLOODING.

LOCATIONS THAT WILL BE PARTICULARLY SUSCEPTIBLE INCLUDE HOLYHILL 
IN EASTERN MCCREARY COUNTY...DUCK RUN...AYERS...AND ZION HILL IN   
SOUTHERN WHITLEY COUNTY. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3660 8455 3661 8395 3669 8399 3677 8402
      3684 8410 3687 8446

$$

GEOGERIAN
000 
WGUS73 KJKL 221201
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
801 AM EDT FRI JUL 22 2005

KYC147-235-221209-
WHITLEY KY-MCCREARY KY-
801 AM EDT FRI JUL 22 2005

...THE FLASH FLOOD WARNING FOR MCCREARY AND WHITLEY COUNTIES 
EXPIRED AT 800 AM EDT...

HEAVY RAIN HAS ENDED ACROSS THE AREA AND THE NATIONAL WEATHER 
SERVICE HAS NOT RECEIVED ANY REPORTS OF ONGOING FLOODING CONCERNS. 
THEREFORE...THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 3660 8455 3661 8395 3669 8399 3677 8402
      3684 8410 3687 8446

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 10:10 PM EDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jul 21, 10:10 PM EDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1010 PM EDT THU JUL 21 2005

.DISCUSSION...

AT 1000 PM EDT...THE DOPPLER RADAR SHOWED THE ONLY REMAINING
THUNDERSTORMS AND SHOWERS WERE OVER MCCREARY COUNTY. BY 1025 PM
EDT...MOST OF THE ACTIVITY SHOULD BE OVER. IT IS STILL MOIST ENOUGH
FOR A SMALL SHOWER TO POP UP THIS EVENING...HOWEVER THEY SHOULD BE
VERY WIDESPREAD. THE BIG QUESTION IS THE TIMING FOR THE NEXT
SHORTWAVE TO MOVE THROUGH THE AREA. THE GFS IS A LITTLE FASTER WITH
THE SHORT WAVE THAN THE NAM. BOTH SOLUTIONS WOULD RESULT IN
CONTINUED AFTERNOON CONVECTION...HOWEVER THE NAM SOLUTION WOULD
RESULT IN HIGHER POPS BECAUSE THE SHORT WAVE WILL BE MOVING THROUGH
DURING PEAK CONVECTION HOURS.  THIS SYSTEM MAY BE ABLE TO POP A
COUPLE OF SEVERE STORMS...ESPECIALLY IF THE SLOWER NAM SOLUTION
VERIFIES. THE SEVERE ACTIVITY WOULD BE LIMITED TO A MARGINAL WIND
EVENT ASSOCIATED WITH A WET MICROBURST. THE FREEZING LEVEL IS JUST
TOO HIGH TO PRODUCE ANY SIGNIFICANT HAIL. THE FORECAST IS A BLENDED
SOLUTION...LEANING MORE TOWARD THE GFS. THE ALMOST UNBEARABLE HEAT
WILL CONTINUE THROUGH THE NEXT FEW DAYS AS THE BERMUDA HIGH WILL
REMAIN IN PLACE. THE FORECAST WAS UPDATED FOR POP TONIGHT AND
TOMORROW AND TO DECREASE THE WINDS FOR TONIGHT.

&&

.PREV DISCUSSION...

457 PM EDT THU JUL 21 2005

.DISCUSSION...

RADAR SHOWS RAPID DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OCCURRING
ACROSS FORECAST AREA...PRIMARILY IN WESTERN ZONES. ENHANCED ACTIVITY
ATTRIBUTABLE TO VORTICITY LOBE...WHICH BEGAN DIGGING OUT OF SOUTHERN
INDIANA EARLY THIS MORNING. THIS FEATURE WAS QUITE NOTICEABLE ON
BOTH WATER VAPOR AND VISIBLE IMAGERY EARLIER TODAY. SHOWERS SHOULD
CONTINUING TRACKING WITH LOBE ACROSS REGION THROUGH EARLY EVENING.
EXPECT ACTIVITY TO BE LONGER LIVED AND MORE WIDESPREAD THAN THE LAST
COUPLE OF EVENINGS.

BIGGEST CHALLENGE IN THE NEAR TERM FORECAST IS POPS AND WEATHER
ASSOCIATED WITH UPSTREAM VORT LOBE WHICH IS PROGGED INTO THE OHIO
VALLEY OVERNIGHT. 12Z MESO-NAM SHOWS DECENT UVV EARLY MORNING. POPS
WERE INCREASED GRADUALLY OVERNIGHT...AS SHOWER AND THUNDERSTORM
LIKELIHOOD WILL INCREASE AS IMPULSE MOVES THROUGH THE AREA. BULK OF
ENERGY APPEARS LIKE IT WILL BE IN OUR NORTHERN ZONES...THOUGH SOME
ACTIVITY IS POSSIBLE THE ENTIRE CWA. PRECIPITABLE WATER VALUES WILL
BE 1.75 TO 2 INCHES...SO HEAVY RAIN REMAINS POSSIBLE WITH SOME OF
THE MORE INTENSE STORMS. TIMING OF PRECIPITATION MAY NEED
ADJUSTING...AS THE 18Z NAM IS SLOWER THAN THE PREVIOUS RUN...
INDICATING THE BIGGEST THREAT IS LATER FRIDAY MORNING.

5H RIDGE BEGINS BUILDING INTO THE COMMONWEALTH LATE FRIDAY EVENING
AND IS THE DOMINATING FEATURE AS WE MOVE INTO THE WEEKEND.

MINIMUM AND MAXIMUM TEMPERATURES WERE ONLY ADJUSTED SLIGHTLY FROM
THE EARLIER FORECAST PACKAGE. STAYED CLOSE TO FWC MOS GUIDANCE...
WITH ABOVE NORMAL READINGS EXPECTED BOTH FRIDAY AND SATURDAY. WITH
WARM TEMPERATURES AND HIGH DEWPOINTS...HEAT INDICES WILL MOVE INTO
THE 90S FOR BOTH SATURDAY AND SUNDAY.

EXTENDED (FOR THE PERIOD SUNDAY THROUGH THURSDAY)...

UPPER HIGH WILL DRIFT EAST OVER THE AREA FOR SUNDAY AND MONDAY. THIS
SHOULD PREVENT PRECIP. ASSUMING PLENTIFUL SUNSHINE...850 MB TEMPS
(22-23C) SUPPORT POTENTIALLY THE WARMEST SURFACE TEMPS OF THE
SEASON SO FAR. HAVE PLAYED IT AS LOWER TO MID 90S FOR MOST
LOCATIONS.

GFS AND ECMWF BOTH SHOW THE HIGH GIVING WAY TO A TROUGH MOVING
SOUTHEAST TOWARD THE GREAT LAKES AND NEW ENGLAND DURING THE MID AND
LATE PORTION OF THE WEEK. THIS WILL ALLOW A SURFACE COLD FRONT TO
HEAD SOUTHEAST INTO THE AREA. THE GFS HAS TRENDED SLOWER SINCE
YESTERDAY...AND THE SLOWER MOVEMENT IS SUPPORTED BY THE ECMWF. HAVE
PLACED THE HIGHEST POPS AS THE FRONT APPROACHES LATE WEDNESDAY INTO
WEDNESDAY EVENING...AND TAPERING OFF AFTER THAT. HOWEVER...IF THE
TREND FOR A SLOWER PASSAGE CONTINUES...IT IS CONCEIVABLE THAT HIGHER
POPS COULD END UP HOLDING ON EVEN LATER IN THE WEEK.

1050 AM EDT THU JUL 21 2005

14Z SFC ANALYSIS SHOWS BROAD...THOUGH WEAK...HIGH PRESSURE OVER THE
SOUTHEAST WITH STAGNANT LOW PRESSURE THROUGH THE MIDWEST. ON
SATELLITE...A LARGE MCS IS PLOWING THROUGH WISCONSIN WITH A DECENT
OUTFLOW BLOWING SOUTHEAST INTO CENTRAL ILLINOIS. CLOSER TO HOME...
REMAINS OF AN EARLIER MCS IN OHIO WILL BE SPREADING CLOUDS AND SOME
WEAK OUTFLOW BOUNDARIES INTO EAST KENTUCKY LATER TODAY. THESE
COMBINED WITH THE HEAT OF THE DAY...JUICY DEWPOINTS...AND HIGH
INSTABILITY SHOULD ENABLE SHOWERS AND THUNDERSTORMS TO DEVELOP
DURING THE EARLY AFTERNOON. THE FORECAST HAS MUCH OF THIS IN HAND...
WILL BE UPDATING THE TEXT ZONES TO REMOVE THE MORNING WORDING. HAVE
ALSO UPDATED THE GRIDS TO FINE TUNE THE SKY COVER AND POP FIELDS.
UPDATES TO THE NDFD AND WEB ALREADY ISSUED WITH TEXT ZONES TO FOLLOW
SHORTLY.

414 AM EDT THU JUL 21 2005

BOTH THE NAM AND GFS MODELS ARE IN GOOD AGREEMENT UNTIL DAY 3 WHEN
BOTH MODELS DIVERGE GREATLY IN HOW THEY MOVE A COLD FRONT ACROSS THE
NORTH CENTRAL UNITED STATES. DUE TO THIS DIFFERENCE...DECIDED TO
ONCE AGAIN GO WITH THE GFS FOR SHORT TERM PORTION OF FORECAST.
TEMPERATURES LOOKED PRETTY GOOD...BUT WILL REEVALUATE ONCE NEW FWC
AND MAV MOS RUNS COME IN TO SEE IF ADJUSTMENTS NEED TO BE MADE.
PERSISTENCE LOOKS LIKE IT WILL PAY OFF ONCE AGAIN. LATEST WATER
VAPOR IMAGERY SHOWING A WEAK SHORTWAVE MOVING EASTWARD OUT OF THE
SOUTHERN PLAINS. THIS FEATURE IS SANDWICHED BETWEEN A STATIONARY
FRONTAL BOUNDARY DRAPED ACROSS THE OHIO VALLEY...AND THE WESTERN
EDGE OF RIDGE IN PLACE OVER THE SOUTHEASTERN UNITED STATES.

MODEL SOUNDINGS AND CROSS SECTIONS STILL HAVE AMPLE LOW LEVEL
MOISTURE IN PLACE...THERE SHOULD BE ENOUGH LIFT ALONG THE OHIO
VALLEY FRONTAL SURFACE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO FORM THURSDAY AFTERNOON...ESPECIALLY AS THE
SHORTWAVE MOVES IN FROM THE PLAINS. BOTH GFS AND NAM MODELS ARE
STILL TRYING TO BRING AN MCS ACROSS THE OHIO VALLEY AND INTO EASTERN
KENTUCKY THURSDAY NIGHT INTO FRIDAY MORNING. WITH MODELS SHOWING
THIS PATTERN 3 DAYS IN A ROW...WILL CONTINUE TO GO WITH IT FOR NOW.
DEWPOINTS AND WINDS LOOK GOOD...ONLY MINOR CHANGES AT BEST WILL BE
MADE. ALL MODELS HAVE HIGH PRESSURE BUILDING ACROSS THE REGION FOR
THE WEEKEND. WITH VERY WARM 850HPA TEMPERATURES AND STRONG RIDGING
IN PLACE...ANTICIPATE ABOVE NORMAL TEMPERATURES FOR THE
WEEKEND...WITH CLEAR SKIES AND LIGHT WINDS.

925 PM EDT WED JUL 20 2005

SHOWERS AND THUNDERSTORMS ARE WINDING DOWN WITH LOSS OF DAY TIME
HEATING. CAN NOT RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM
OVERNIGHT. ALSO EXPECT PATCHY DENSE FOG WILL BECOME A PROBLEM...
ESPECIALLY WHERE THE HEAVIEST RAIN HAS FALLEN. CURRENT FORECAST HAS
ALL OF THIS COVERED WELL. ISC GRID ELEMENTS ARE IN GREAT SHAPE...
EVEN HOURLY TEMPS AND DEW POINTS ARE ON TARGET. ONLY UPDATE TONIGHT
WILL BE FOR MIDNIGHT WORDING. SO WILL GO WITH A LATE UPDATE...TO BE
ISSUED A LITTLE LATER TONIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JACOBSON/RAY
Hazardous weather outlook, Jul 21, 5:18 AM EDT, 22 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
518 AM EDT THU JUL 21 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-220917-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
518 AM EDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS...MAINLY THIS AFTERNOON AND
EVENING. A FEW STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN SUNDAY NIGHT
THROUGH WEDNESDAY. IN ADDITION...THE HEAT INDEX WILL BE IN THE 95 TO
100 DEGREE RANGE DURING THE AFTERNOONS FROM FRIDAY THROUGH
MONDAY...ESPECIALLY IN THE CUMBERLAND RIVER VALLEY AND NEAR THE
TENNESSEE BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN EXTREME RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:56 AM EDTFlash Flood WarningJKLWhitley3 hr
Jul 22, 1:22 AM EDTFlash Flood WarningJKLMcCreary3 hr

Nearby

Flash Flood Warnings in Kentucky, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.